The risks of mixing painkillers

June 10, 2011 3:04:29 PM PDT
Rows and rows of pain relievers line the shelves of just about every drug store. These rows contain items such as Aspirin, ibuprofen, naproxen and acetaminophen. While all of them are in fact painkillers, they are all different types of painkillers.

All of them do their work well, whether they are taken for a headache or some muscles aches and pains. Aspirin is not given to deal with any kind of daily pain, but as a heart attack preventer in many heart attack patients.

"If you have heart disease, you have narrowing of the arteries to the heart. This increases your risk of developing blood clots in your arteries. When clots form, it closes off the artery like a cork in a bottle," said Mayo Clinic cardiologist Stephen Kopecky, M.D.

The closing of that heart artery can mean a heart attack, which is where aspirin comes in. This is why so many doctors prescribe it to their patients. However, aspirin-taking patients need to be aware. If patients are taking aspirin to reduce their risk of heart attack, they should avoid Ibuprofen and painkillers of the same type.

"Now, there are some medicines you take that actually increase the clotting, (vo) and some of those are what we call the NSAIDS or the non-steroidal anti-inflammatory drugs?like ibuprofen" Stephen Kopecky, M.D. also stated.

The NSAIDS don't cause clotting, but they do decrease the beneficial effects of the aspirin. So if you take aspirin for heart disease, Dr. Kopecky says, you should not take NSAIDS,

"I tell my patients if you have heart disease, known arteries of the heart that are narrowed or you're at risk for heart disease, you have high cholesterol, you have high blood pressure, you're a smoker, then don't take ibuprofen."

If you take aspirin for heart disease and feel the need to take something for aches and pains, reach for something like Naproxen (which is Aleve) or Acetaminophen. These do not inhibit the effects of aspirin. If you have any questions about whether a medicine is safe for you, you should talk to your doctor.

Load Comments